Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 246, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Sep 13, 2005, 4:08 PM CDT for Crawford County, Kansas. It was in force for 67 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 13, 2005, 4:08 PM CDT (21:08 UTC)
- Expired
- Sep 13, 2005, 5:15 PM CDT
- In force
- 67 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Crawford County, KS
The radar
The Springfield radar (KSGF), 137 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 13, 4:40 PM CDT | HAIL 1.75 | 5 Ne Girard, KS | |
| Sep 13, 4:40 PM CDT | HAIL 1.75 | 5 Ne Girard, KS | |
| Sep 13, 5:06 PM CDT | TORNADO | Arma, KS | INTERMITENT TOUCHDOWNS FROM 4 N OF GIRARD TO 2 NW OF ARMA. PRELIMINARY REPORTS. |
| Sep 13, 5:06 PM CDT | TORNADO | Arma, KS | INTERMITENT TOUCHDOWNS FROM 4 N OF GIRARD TO 2 NW OF ARMA. PRELIMINARY REPORTS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 13, 2:45 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.1 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 379 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 1161 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 132108 SVRSGF KSC037-132215- /O.NEW.KSGF.SV.W.0246.050913T2108Z-050913T2215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 408 PM CDT TUE SEP 13 2005 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CRAWFORD COUNTY IN SOUTHEAST KANSAS. * UNTIL 515 PM CDT. * AT 403 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING WALNUT SIZE HAIL. THIS STORM WAS LOCATED NEAR ST. PAUL...AND MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR HEPLER BY 425 PM CDT. 5 MILES NORTHWEST OF ARCADIA BY 500 PM CDT. THE TOWNS OF GREENBUSH...BRAZILTON AND FARLINGTON ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY. LAT...LON 3767 9506 3744 9506 3755 9462 3768 9463 $$ IZZI
2 follow-up statements
000 WWUS53 KSGF 132124 SVSSGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 424 PM CDT TUE SEP 13 2005 KSC037-132215- /O.CON.KSGF.SV.W.0246.000000T0000Z-050913T2215Z/ CRAWFORD KS- 424 PM CDT TUE SEP 13 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR CRAWFORD COUNTY UNTIL 515 PM CDT... AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR WALNUT...OR 9 MILES NORTHEAST OF ST. PAUL...AND MOVING EAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE... NEAR ARCADIA BY 500 PM CDT. THE TOWNS OF GREENBUSH...BRAZILTON...FARLINGTON...POLK AND CROWEBURG ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL IN NEOSHO COUNTY. LAT...LON 3766 9508 3744 9506 3755 9462 3768 9463 $$ IZZI
000 WWUS53 KSGF 132136 SVSSGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 437 PM CDT TUE SEP 13 2005 KSC037-132215- /O.CON.KSGF.SV.W.0246.000000T0000Z-050913T2215Z/ CRAWFORD KS- 437 PM CDT TUE SEP 13 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR CRAWFORD COUNTY UNTIL 515 PM CDT... AT 433 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING BASEBALL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 5 MILES EAST OF WALNUT...OR 11 MILES EAST OF ST. PAUL...AND MOVING EAST AT 15 MPH. THE SEVERE THUNDERSTORM WILL BE... NEAR GIRARD BY 455 PM CDT. NEAR ARMA BY 515 PM CDT. THE TOWNS OF GREENBUSH...BRAZILTON...FARLINGTON...POLK AND CROWEBURG ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY. LAT...LON 3766 9508 3744 9506 3755 9462 3768 9463 $$ IZZI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 2:20 PM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, Sep 13, 2:20 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 220 PM CDT TUE SEP 13 2005 .DISCUSSION... A CHANGE IN THE DRY WEATHER PATTERN THAT HAS PERSISTED ACROSS THE AREA THE PAST FEW WEEKS WAS UNDERWAY TUESDAY AFTERNOON. A LONGWAVE TROUGH STRETCHED FROM THE CENTRAL CANADIAN PROVINCES INTO THE WESTERN U.S. WITH A NORTHERN STREAM SHORTWAVE TRACKING ACROSS THE NORTHERN PLAINS. A COLD FRONT STRETCHED FROM WESTERN IOWA THROUGH CENTRAL KANSAS. THUNDERSTORMS CONTINUED TO TRAIN ACROSS SOUTHEAST KANSAS WITH ADDITIONAL ISOLATED ACTIVITY DEVELOPING ACROSS SOUTHERN MISSOURI. MIXED LAYER CAPES WERE AROUND 1500 J/KG PROVIDING SUFFICIENT INSTABILITY. THE NORTHERN STREAM SHORTWAVE WILL PUSH EAST WHILE THE SUBTROPICAL BRANCH OF THE JET STREAKS INTO THE REGION. THE FRONT WILL SAG SOUTHWARD INTO THE OZARKS TONIGHT AND BECOME WEST TO EAST ORIENTED UNDERNEATH AN INCREASINGLY ZONAL FLOW ALOFT. GOOD INFLUX OF MOISTURE...FRONTAL SCALE FORCING...AND INCREASING SHEAR PROFILES WILL SUPPORT CONVECTIVE DEVELOPMENT INTO THE EVENING AND OVERNIGHT. INCREASING DEEP LAYERED SHEAR...A DEVELOPING LOW LEVEL JET...AND INCREASING LIFT IN ASSOCIATION WITH A COUPLED JET SUGGEST CONVECTION MAY EVOLVE INTO A LINEAR MCS THAT WILL MIGRATE ACROSS THE AREA TONIGHT. THE RISK OF SEVERE WEATHER WILL MAINLY OCCUR EARLY THIS EVENING AT THE HEIGHT OF INSTABILITY. PRECIPITABLE WATER VALUES APPROACHING 2 INCHES AND 850 MB DEWPOINTS NEAR 14 DEGREES C COMBINED WITH AMPLE SYNOPTIC SCALE LIFT SUGGEST LOCALLY RAINFALL IS CERTAINLY POSSIBLE. LOCALIZED FLOODING MAY BECOME A CONCERN WHERE TRAINING CELLS DEVELOP. THE FRONT WILL STALL ACROSS NORTHERN OKLAHOMA AND ARKANSAS ON WEDNESDAY. A SERIES OF MINOR SHORTWAVES WILL RIDE EASTWARD OVER THE BAROCLINIC ZONE. SOME QUESTION TO THE EXACT TRACK...TIMING AND STRENGTH OF THESE DISTURBANCES. HOWEVER THESE SYSTEMS IN CONJUNCTION WITH ISENTROPIC ASCENT SHOULD KEEP THE CHANCE OF RAIN AND THUNDERSTORMS GOING INTO THURSDAY. THE HIGHEST RAIN PERCENTAGES WILL BE ACROSS FAR SOUTHERN MISSOURI IN CLOSER PROXIMITY TO THE FRONT. THE CLOUDS AND PRECIPITATION WILL HELP KEEP TEMPERATURES BELOW NORMAL FOR A CHANGE. RAIN CHANCES WILL TAPER OFF LATER THURSDAY AS THE LAST IN THE SERIES OF SHORTWAVES PUSHES OFF TO THE EAST. SOME QUESTION ABOUT POSSIBLE RAIN CHANCES THIS WEEKEND AS RETURN FLOW SETS UP. IT APPEARS WARM AIR ADVECTION PRECIPITATION WILL BE FOCUSED TO OUR NORTH AND WEST IF IT DEVELOPS AT ALL. TEMPERATURES WILL REBOUND TO NEAR OR ABOVE NORMAL BY LATE IN THE WEEKEND AND INTO EARLY NEXT WEEK. FOSTER && .AVIATION... FOR THE 18Z TAFS...MAIN CHALLENGE THIS TAF CYCLE IS WITH TS CHANCES THIS EVENING AS A COLD FRONT MOVES INTO THE AREA. THUNDERSTORMS OVER KANSAS NOW WILL LIKELY DISRUPT DESTABILIZATION THIS AFTERNOON AND COULD HAMPER ADDITIONAL THUNDERSTORM DEVELOPMENT ALONG THE FRONT. ENOUGH UNCERTAINTY EXISTS TONIGHT TO KEEP PREVAILING/TEMPO THUNDER OUT OF TAFS FOR NOW...HOWEVER WILL CONTINUE TO MONITOR CONDITIONS THIS AFTERNOON AND WILL AMEND TAFS PRIOR TO 00Z IF TS CHANCES/TIMING CAN BE PINNED DOWN BETTER. CIGS/VIS WILL LIKELY FALL TO MVFR IF NOT LOWER DURING THUNDERSTORMS. OTHERWISE NO SIGNIFICANT AVIATION CONCERNS OVER THE NEXT 24 HOURS. IZZI && SGF WATCHES/WARNINGS/ADVISORIES... .MO...NONE. .KS...NONE. WFO SGF
Hazardous weather outlook, Sep 13, 1:00 PM CDT, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT TUE SEP 13 2005
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-141800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CDT TUE SEP 13 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
WEATHER HAZARDS EXPECTED:
SCATTERED STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING:
HAIL UP TO THE SIZE OF HALF DOLLARS.
WIND GUSTS UP TO 70 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING.
VERY HEAVY RAINFALL AND LOCALIZED FLOODING.
AREAS AFFECTED AND TIMING:
THUNDERSTORMS WILL DEVELOP ACROSS SOUTHEAST KANSAS INTO CENTRAL
MISSOURI THIS AFTERNOON MAINLY NORTHWEST OF A LINE FROM NEOSHO...
TO CAMDENTON...TO VICHY. THE STORMS WILL SPREAD EAST ACROSS
SOUTHERN MISSOURI THIS EVENING AND OVERNIGHT.
DISCUSSION:
THUNDERSTORMS WILL DEVELOP ACROSS WESTERN AND NORTHERN PORTIONS OF
THE OUTLOOK AREA THIS AFTERNOON AHEAD OF A COLD FRONT THAT WILL
PUSH SLOWLY EAST OUT OF CENTRAL KANSAS. THIS FRONT WILL INTERACT
WITH AN INCREASINGLY MOIST AND UNSTABLE AIRMASS TO PRODUCE
SCATTERED THUNDERSTORMS. MODERATE TO STRONG INSTABILITY COUPLED
WITH INCREASING WINDS ALOFT WILL SUPPORT SEVERE THUNDERSTORM
DEVELOPMENT.
A THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP NEAR THE FRONT LATER
THIS AFTERNOON AND EVENING. THE HIGHEST RISK OF SEVERE WEATHER
WILL BE MAINLY WEST OF A LINE FROM NEOSHO TO CAMDENTON THIS
AFTERNOON AND EARLY EVENING. THE STORMS WILL GRADUALLY DIMINISH IN
INTENSITY AS THEY SPREAD INTO SOUTHERN MISSOURI TONIGHT.
LOCALIZED FLASH FLOODING WILL BE POSSIBLE ESPECIALLY WHERE STORMS
MOVE REPEATEDLY OVER THE SAME AREAS. THE HIGHEST POTENTIAL OF
HEAVY RAINFALL WILL BE ACROSS SOUTHEAST KANSAS...AND SOUTHWEST
MISSOURI WHERE RAIN AMOUNTS MAY EXCEED TWO INCHES IN A SHORT
PERIOD OF TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THUNDERSTORMS WILL LIKELY BE ONGOING WEDNESDAY MORNING. ADDITIONAL
ROUNDS OF STORMS AND LOCALLY HEAVY RAINFALL ARE EXPECTED THROUGH
THURSDAY AS THE FRONT STALLS ACROSS NORTHERN ARKANSAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AFTER 2 PM ACROSS
WESTERN PORTIONS OF THE OUTLOOK AREA...AND OVER THE ENTIRE REGION
THIS EVENING.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
FOSTERIn the hours before
Local storm report, Sep 13, 3:11 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
311 PM CDT TUE SEP 13 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0306 PM TSTM WND GST 2 S GRAVOIS MILLS 38.29N 92.82W
09/13/2005 60 MPH MORGAN MO EMERGENCY MNGR
SEVERAL TREES DOWN ALONG HIGHWAY 135 SOUTH OF TOWN.
FEHLocal storm report, Sep 13, 3:39 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
339 PM CDT TUE SEP 13 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND DMG LAURIE 38.20N 92.83W
09/13/2005 MORGAN MO EMERGENCY MNGR
POWERLINE DOWN O RD IN LAURIE ALSO REPORT OF TREES ON
OLD SOUTH 8.
0328 PM TSTM WND GST LAURIE 38.20N 92.83W
09/13/2005 60 MPH MORGAN MO TRAINED SPOTTER
ALSO REPORTED PENNY HAIL AND 5/8 RAIN IN 15 MINUTES.
0332 PM HAIL NEVADA ARPT 37.85N 94.32W
09/13/2005 0.88 INCH VERNON MO PUBLIC
FEHLocal storm report, Sep 13, 3:43 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
343 PM CDT TUE SEP 13 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND DMG 2 NE SUNRISE BEACH 38.20N 92.75W
09/13/2005 CAMDEN MO EMERGENCY MNGR
NUMEROUS TREES DOWN. POWER OUT.
FEHLocal storm report, Sep 13, 3:49 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
349 PM CDT TUE SEP 13 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0348 PM TSTM WND DMG ROCKY MOUNT 38.30N 92.70W
09/13/2005 MORGAN MO EMERGENCY MNGR
POWERLINES DOWN INTO TREE, FD NOTIFIED. HWY Y IN ROCKY
MOUNT.
FEHLocal storm report, Sep 13, 4:00 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
400 PM CDT TUE SEP 13 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0349 PM HAIL 4 E DEDERICK 37.85N 94.06W
09/13/2005 0.75 INCH VERNON MO LAW ENFORCEMENT
0354 PM TSTM WND DMG LAURIE 38.20N 92.83W
09/13/2005 MORGAN MO EMERGENCY MNGR
POWERLINES DOWN 135-3 CUPTREE RD, AND OLD SOUTH 8
0358 PM HAIL 8 S EL DORADO SPRINGS 37.76N 94.03W
09/13/2005 0.75 INCH CEDAR MO PUBLIC
FEHLocal storm report, Sep 13, 4:02 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
402 PM CDT TUE SEP 13 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL NEVADA 37.83N 94.37W
09/13/2005 1.00 INCH VERNON MO EMERGENCY MNGR
FEHThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 4:46 PM CDT | Tornado Warning | SGF | Crawford | 48 min |
| Sep 13, 5:56 PM CDT | Severe Thunderstorm Warning | SGF | Bourbon | 49 min |
| Sep 13, 6:43 PM CDT | Severe Thunderstorm Warning | SGF | Bourbon | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.